Lithium and venlafaxine interaction: a case of serotonin syndrome

Authors

  • J. Adan-Manes MD,

    1. Service of Psychiatry
    Search for more papers by this author
  • J. Novalbos PhD,

    1. Service of Clinical Pharmacology, Hospital Universitario de la Princesa, Instituto Teófilo Hernando, Departamento de Farmacología y Terapéutica, Facultad de Medicina, Universidad Autónoma de Madrid, Madrid, Spain
    Search for more papers by this author
  • R. López-Rodríguez ScB,

    1. Service of Clinical Pharmacology, Hospital Universitario de la Princesa, Instituto Teófilo Hernando, Departamento de Farmacología y Terapéutica, Facultad de Medicina, Universidad Autónoma de Madrid, Madrid, Spain
    Search for more papers by this author
  • J. L. Ayuso-Mateos PhD,

    1. Service of Psychiatry
    Search for more papers by this author
  • F. Abad-Santos PhD

    1. Service of Clinical Pharmacology, Hospital Universitario de la Princesa, Instituto Teófilo Hernando, Departamento de Farmacología y Terapéutica, Facultad de Medicina, Universidad Autónoma de Madrid, Madrid, Spain
    Search for more papers by this author

  • None of the authors had any conflicts of interest.

F. Abad-Santos, Servicio de Farmacología Clínica, Hospital Universitario de la Princesa, Diego de León 62 28006 Madrid, Spain. Tel.: +34 91 520 24 25/+34 91 803 86 33 (home); fax: +34 91 520 25 40; e-mail: fabad.hlpr@salud.madrid.org

Summary

Serotonin syndrome, which occurs as a result of enhanced serotonin concentration in the central nervous system, is a well-known adverse effect of serotonin-active medications. The concomitant use of antidepressant drugs associated with lithium as a co-adjuvant seems to increase the risk of this adverse reaction. We report a case of the serotonin syndrome during treatment with lithium and venlafaxine, an antidepressant with a dual selective re-uptake inhibition mechanism, and review the literature for similar cases. A 71-year-old woman developed serotonin syndrome while receiving treatment with moderate doses of lithium and venlafaxine for refractory depression. She had been taking higher doses of venlafaxine during the previous months with no significant secondary effects. Use of the Naranjo adverse drug reaction probability algorithm indicated a probable relationship between serotonin syndrome and treatment with lithium and venlafaxine.

Ancillary